Aspirin may be included in some cold and flu remedies, so you need to be aware of its potential side effects if it’s jarring with something else that you’re taking. Here are the details. The NHS has issued a warning: “Do not take aspirin with ibuprofen… without talking to a doctor.” Aspirin and ibuprofen both belong to the same group of medicines, known as non-steroidal anti-inflammatory drugs (NSAIDs).
Ibuprofen may also interact with the following:
- Lithium – taken for bipolar disorder and depression
- Methotrexate – taken for rheumatoid arthritis
- SSRIs, such as citalopram and Prozac – antidepressants
If you’ve taken too much of an NSAID, and feel sick, drowsy or have an upset stomach, call NHS 111 immediately.
This could be a warning sign of an overdose, which can be extremely dangerous.
If anyone suffers from seizures, breathing difficulties, or loss of consciousness, call for an ambulance on 999.
How do I know if I have a blood clot? [INSIGHT]
Stroke: Five tips to reduce your risk [ADVICE]
Apple cider vinegar: Does it lower blood pressure? [TIPS]
Although aspirins are generally considered safe to use, to make sure it’s OK for you, you need to tell a pharmacist if any of the following apply:
- You’ve had an allergy to aspirin in the past
- You’ve ever had a stomach ulcer
- Recently had a stroke
- High blood pressure
- Asthma or lung disease
- Blood clotting issues
- Heavy periods
Although aspirin can be unsafe to take with ibuprofen, it’s considered safe to take aspirin with paracetamol or codeine.
If you’re ever in doubt, do read the leaflet that comes packaged with the medication.
In addition, local pharmacists are likely able to say what is safe to mix and what isn’t.
The NHS added: “Aspirin may not mix well with quite a lot of complementary and herbal medicines.”
It’s for this reason that you must discuss with your pharmacist whether it’d be safe to take any herbal or alternative remedies while taking aspirin.
In addition, it’s also advisable to let healthcare professionals know if you’re taking any vitamins or supplements.
Although this may seem like taking precautions to the extreme, it’s wise to be safe than sorry.